Winter Storm, Brown
- When
- March 21, 10:00 AM EST to 12:00 PM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
A low pressure system tracked from the southern plains into the northern Tennessee and southern Ohio valleys during the overnight hours of Monday, March 20th. A wintery mix occurred over the Cincinnati metro area with heaviest snowfall occurring in southeast Indiana.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A low pressure system tracked from the southern plains into the northern Tennessee and southern Ohio valleys during the overnight hours of Monday, March 20th. A wintery mix occurred over the Cincinnati metro area with heaviest snowfall occurring in southeast Indiana. Over portions of southcentral Ohio, freezing rain accumulated to a quarter inch. The system tracked quickly through the area and snowfall turned off from west to east on the afternoon of Tuesday, March 21st. Due to the brunt of the system striking the metropolitan area during rush hour...significant delays occurred in the tri-state area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 21, 6:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
600 AM EST TUE MAR 21 2006
.AVIATION (12Z-12Z)...
UPPER LEVEL LOW OVER ERN KS TO TRACK E INTO THE MID MS VALLEY THIS
MRNG AND THEN OPEN UP AND COME THRU THE OH VLY EARLY THIS EVENING.
ASSOCIATED SFC LOW PRESSURE TO TRACK THRU TN TDA. ALL MODEL SOLN/S
HAVE TRENDED FURTHER S WITH THIS WAVE. THE SOUTH TRACK ALLOWS MORE
COLD AIR WITH STG NERLY LO LVL WINDS AND KEEPS ALL SNOW ACRS DAY AND
CMH AND MAINLY SNOW WITH A PSBL MIX WITH SLEET EARLY AT CVG. STG MID
LVL RDG OVER THE RGN AHD OF THIS SYSTEM HAS SLOWED THE ONSET.
WITH STG ISENTROPIC LIFT DVLPG AHD OF THIS SYSTEM INTO SRN OH PRECIP
HAS DVLPD INTO CVG. EXPECT THIS SNOW TO SPREAD NE INTO DAY AND ILN
AROUND SUNRISE AND BY MID MRNG AT CMH.
AREA OF GOOD FRONTOGENETIC FORCING LIFTS UP ACROSS AREA THIS MRNG
WITH MID LVL DEFORMATION AXIS SETTING UP ACRS SRN PORTION OF FA
BY LATE MORNING. BEST MSTR AND LIFT TO OCCUR ACRS CVG/LUK TAF SITES
THRU THE MRNG WHERE LOWEST CIGS AND VSBYS ARE EXPECTED. AFTER
LOWERING CIGS TO IFR THIS MRNG WL LIFT CIGS TO MVFR WITH SNOW
SHOWERS INTO THE AFTERNOON AND THEN VFR CONDITIONS RETURN BY
EVENING.
&&
.PREV DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 430 AM EST TUE MAR 21 2006
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
WINTER STORM IS BEGINNING TO OVERSPREAD THE AREA. TENNESSEE VALLEY
SURFACE LOW WITH GOOD UPPER SUPPORT WILL BRING A WIDE AREA OF STEADY
PRECIPITATION TODAY. WITH COLD NORTHEAST FLOW...EXPECT MAINLY
SNOW...WITH SLEET AND FREEZING RAIN MIXING IN ALONG AND SOUTH I 70.
PRECIPITATION WILL BE HEAVY FOR A FEW HOURS THIS MORNING...TAPERING
OFF THIS AFTERNOON AS THE SURFACE LOW TRANSFERS TO THE EAST COAST.
KEPT POPS AT 100 PERCENT ALL ZONES TODAY...WITH WINTER STORM
WARNINGS SOUTH...HEAVY SNOW WARNING CENTRAL...AND SNOW ADVISORY
NORTH WHERE SNOW ACCUMULATIONS WILL BE SLIGHTLY LESS.
HIGH PRESSURE WILL BUILD IN TONIGHT AND PERSIST THROUGH THE
REMAINDER OF THE SHORT TERM. REST OF THE PERIOD WILL BE COOL AND
DRY. WITH EXPECTED SNOW COVER...KEPT TEMPERATURE FORECAST SLIGHTLY
BELOW MAV GUIDANCE.
THE FOLLOWING WAS ORIGINALLY ISSUED AT 337 PM EST MON MAR 20 2006
LONG TERM /THURSDAY THROUGH MONDAY/...
500 MB PATTERN SHOWS REGION GENERALLY STAYS UNDER THE INFLUENCE OF
MEAN TROF THRU THE FIRST OF NEXT WEEK. BEST SHOT OF ANY PRECIP
WILL COME ON SATURDAY INTO SATURDAY NIGHT WITH AXIS OF UPPER TROF
SWINGING THRU AND SURFACE FLOW OFF GREAT LAKES. AT THIS POINT IT
LOOKS LIKE WE SHOULD SEE A LITTLE BIT OF BOTH SNOW AND RAIN
DEPENDING ON LOW LEVEL THERMAL PROFILES AT THE TIME OF
PRECIPITATION.
THIS PATTERN WILL KEEP TEMPERATURES GENERALLY BELOW NORMAL WITH SOME
MODERATION TOWARDS THE END OF THE PERIOD.
TIPTON
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING FOR OHZ042-051>056-060>065-074 FROM 11
PM MONDAY TO 7 PM TUESDAY.
...WINTER STORM WARNING FOR OHZ070>073-077>082-088 FROM 11 PM
MONDAY TO 7 PM TUESDAY.
...SNOW ADVISORY FOR OHZ026-034-035-043>046 FROM 11 PM MONDAY TO
7 PM TUESDAY.
KY...WINTER STORM WARNING FOR KYZ089>100 FROM 11 PM MONDAY TO 7 PM
TUESDAY.
IN...HEAVY SNOW WARNING FOR INZ050-058-059 FROM 11 PM MONDAY TO 7
PM TUESDAY.
...WINTER STORM WARNING FOR INZ066-073>075-080 FROM 11 PM MONDAY
TO 7 PM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 501 AM EST TUE MAR 21 2006 INZ073>075-080-KYZ091>093-OHZ077-078-221015- RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-HAMILTON- CLERMONT- 501 AM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. A MIX OF SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA THIS MORNING. THIS WINTRY MIX WILL CHANGE TO SNOW EARLY BY AFTERNOON. TOTAL SNOW AND ICE ACCUMULATION OF 2 TO 4 INCHES IS EXPECTED BY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED. OHZ026-034-035-043>046-221015- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE- 501 AM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO... MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW WILL OVERSPREAD THE AREA THIS MORNING. SNOW WILL CONTINUE THIS AFTERNOON WITH A TOTAL ACCUMULATION OF 2 TO 4 INCHES EXPECTED BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED. KYZ089-090-094>100-OHZ073-079>082-088-221015- CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON- LEWIS-ROSS-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 501 AM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA THIS MORNING. THIS WINTRY MIX WILL CHANGE TO ALL SNOW THIS AFTERNOON. TOTAL SNOW AND ICE ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED BY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED. INZ050-058-059-OHZ042-051>056-060>065-074-221015- WAYNE-FAYETTE IN-UNION IN-DARKE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-HOCKING- 501 AM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW WILL OVERSPREAD THE AREA TODAY. THE SNOW MAY BRIEFLY MIX WITH SLEET. A TOTAL ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED. INZ066-OHZ070>072-221015- FRANKLIN IN-BUTLER-WARREN-CLINTON- 501 AM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST INDIANA AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. A MIX OF SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA THIS MORNING. THIS WINTRY MIX WILL CHANGE TO ALL SNOW BY AFTERNOON. TOTAL SNOW AND ICE ACCUMULATION OF 3 TO 5 INCHES IS EXPECTED BY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498111, 5498112, 5498036, 5498037, 5498038, 5498110.